Oregon, 2012High Wind in Oregon, January 19, 2012
January 19, 2012 · NWS PQR · 1 event in 1 county or zone
A strong Pacific frontal system brought strong winds to the Northern Oregon Cascades.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific frontal system brought strong winds to the Northern Oregon Cascades.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 19, 8:40 AM PST, 5 hours 20 minutes earlier.
Area forecast discussion, Jan 19, 8:40 AM PST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
840 AM PST THU JAN 19 2012
.SYNOPSIS...A FRONTAL ZONE OVER SOUTHWEST OREGON EARLY THIS MORNING
WILL LIFT NORTH AS A WARM FRONT TODAY. THIS WILL PRODUCE CONTINUED
MODERATE TO HEAVY RAIN OVER THE FORECAST AREA. THE TRAILING COLD
FRONT WILL FINALLY MOVE THROUGH LATE THIS AFTERNOON. THERE WILL BE A
SHORT BREAK TONIGHT AND FRIDAY MORNING BEFORE THE NEXT SIGNIFICANT
SYSTEM BLASTS ACROSS THE AREA. THIS SYSTEM MAY PRODUCE STRONG WINDS
ALONG THE NORTH AND CENTRAL OREGON COAST. THE ACTIVE PATTERN WILL
PERSIST THROUGH EARLY NEXT WEEK.
&&
.SHORT TERM...HYDRO PROBLEMS ARE THE BIGGEST ISSUES THIS MORNING
FOLLOWED BY SOME WINTRY CONDITIONS IN THE GORGE AND UPPER HOOD RIVER
VALLEY. WITH ANOTHER 1 OR 2 INCHES IN THE COAST RANGE TODAY AND SNOW
MELT...WILLAMETTE TRIBUTARIES WILL CONTINUE TO RISE FAST. TRIED TO
KEEP AHEAD ON TEMPERATURES TODAY. FORECASTED HIGHS WERE BELOW CURRENT
READINGS IN THE SOUTH.
COLD AIR REMAINED IN PLACE THROUGH THE GORGE AND HOOD RIVER VALLEY.
REPORTS OF SNOW AND FREEZING RAIN VERIFYING WINTER WEATHER ADVISORY.
SURFACE LOW SHOWN BY MODELS TO MOVE WEAKLY TO THE COAST AROUND 18Z TO
21Z. THE NEXT SYSTEM...A WARM FRONT APPROACHING FRIDAY...MAY REQUIRE
A HIGH WIND WATCH FOR LATE FRIDAY OR FRIDAY NIGHT. SS
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...ALL MODELS IN
REASONABLE AGREEMENT MAINTAINING A MOIST LOW LATITUDE JET ACROSS THE
PACIFIC WITH ALMOST DAILY IMPULSES OR FRONTAL WAVES. POPS WILL BE
LIKELY OR BETTER WITH SEASONAL TEMPERATURES THROUGH THE PERIOD. SS
&&
.AVIATION...WIDESPREAD MVFR CONDITIONS WITH MOD TO HVY RAIN OVER
REGION. STRONG SOUTH WINDS ALONG CENTRAL OREGON COAST WILL EASE
BETWEEN 18Z AND 20Z. ELSEWHERE...JUST POOR FLIGHT CONDITIONS WITH
MOUNTAIN AND PASSES OBSCURATIONS. COLD AIR WITH FREEZING RAIN FROM
KCZK EASTWARD AND THROUGH HOOD RIVER COUNTY. WILL SEE TRANSITION TO
RAIN AT K4S2 BETWEEN 19Z AND 21Z AS SOMEWHAT WARMER AIR ARRIVES.
RAIN EASES THIS EVENING...BUT MVFR CIGS LIKELY TO REMAIN OVER MUCH
OF THE REGION.
KPDX AND APPROACHES...PERSISTENT MVFR CONDITIONS WITH RAIN...WITH
LIGHT E TO SE WINDS. RAIN TAPERS OFF AFTER 00Z...BUT EXPECT MVFR
CIGS TO HOLD THROUGH THE NIGHT. ROCKEYE.
&&
.MARINE...STRONG GRADIENT TO S OF LOW PRES WHICH WILL MOVE ONSHORE
JUST N OF NEWPORT THIS AM. GALE FORCE WINDS OVER THE CENTRAL WATERS
WILL EASE AROUND 10 AM AS LOW MOVES ONSHORE AND GRADIENT RELAXES A
BIT. WILL HOLD ONTO ADVISORIES FOR SEAS AND WIND THROUGH REST OF THE
DAY. HOWEVER...NEXT STRONG SYSTEM ARRIVING LATE TONIGHT AND FRI WITH
SOUTHERLY GALES AGAIN. MAY SEE FEW GUSTS TO 50 KT WITH THIS SYSTEM
ALONG THE OREGON COAST. WILL WAIT FOR AFTERNOON UPDATE TO ISSUE GALE
WARNING FOR LATE TONIGHT AND FRI. SEAS WILL LIKELY CLIMB TO 20 TO 23
FT FRI AM WITH THIS NEXT ROUND OF WIND.
WINDS DROP OFF FOR THE WEEKEND...BUT PLENTY OF SWELL TO PUSH ACROSS
THE COASTAL WATERS. WILL LIKELY KEEP W SWELL OF 20 TO 25 FT MOVING
ACROSS THE WATERS SAT AND SUN. ROCKEYE.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 7 PM PST THIS EVENING FOR UPPER
HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.
FLOOD WATCH THROUGH FRIDAY MORNING FOR CASCADE FOOTHILLS IN LANE
COUNTY-CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON
COAST-CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST
OREGON-GREATER PORTLAND METRO AREA-LOWER COLUMBIA-NORTH
OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-SOUTH
WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE.
WA...WINTER WEATHER ADVISORY UNTIL 7 PM PST THIS EVENING FOR WESTERN
COLUMBIA RIVER GORGE.
FLOOD WATCH THROUGH FRIDAY MORNING FOR GREATER VANCOUVER AREA-I-
5 CORRIDOR IN COWLITZ COUNTY-SOUTH WASHINGTON CASCADE
FOOTHILLS-SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER
GORGE.
PZ...GALE WARNING FOR CASCADE HEAD TO FLORENCE...AND OUT 60 NM
FOR THIS MORNING.
GALE WATER ON ALL COASTAL WATERS FOR LATE TONIGHT AND FRI.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS THROUGH LATE TONIGHT
ON ALL COASTAL WATERS.
SMALL CRAFT ADVISORY FOR WINDS FOR TODAY AND THIS EVENING FOR
COASTAL WATERS BETWEEN CAPE SHOALWATER AND CASCADE HEAD.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR CONDITIONS TODAY
THROUGH FRIDAY NIGHT.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 19, 4:59 AM PST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
459 AM PST THU JAN 19 2012
ORZ001>014-WAZ019>023-039-040-201600-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
459 AM PST THU JAN 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HEAVY RAIN WILL CONTINUE TODAY BEFORE EASING TONIGHT. THIS WILL
RESULT IN CONTINUED FLOODING ACROSS SEVERAL AREA RIVERS. PLEASE
SEE PDXFLSPQR FOR FURTHER DETAILS.
COLD AIR WILL CONTINUE TO SEEP INTO THE COLUMBIA RIVER GORGE AND
THE UPPER HOOD RIVER VALLEY TODAY. THIS WILL RESULT IN AREAS OF
SNOW...SLEET...AND FREEZING RAIN THROUGH EARLY THIS EVENING.
PLEASE SEE PDXWSWPQR FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FLOODING WILL CONTINUE ON SEVERAL AREA RIVERS OVER THE NEXT FEW
DAYS. PLEASE SEE PDXFLSPQR FOR FURTHER DETAILS.
STRONG WINDS ARE POSSIBLE ALONG THE COAST FRIDAY NIGHT THROUGH
EARLY SATURDAY MORNING...WITH SIGNIFICANT SNOW POSSIBLE IN THE
CASCADES ON SATURDAY. STRONG WINDS ARE POSSIBLE ALONG THE COAST
ONCE AGAIN BY THE MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-201600-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
459 AM PST THU JAN 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS WILL CONTINUE ACROSS THE CENTRAL WATERS THIS
MORNING. LARGE SEAS WILL CONTINUE ACROSS THE WATERS THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STORM FORCE WINDS ARE POSSIBLE ACROSS THE WATERS FRIDAY AND FRIDAY
NIGHT. STRONG SYSTEMS WILL BRING GALE OR STORM FORCE WINDS TO THE
WATERS ON SUNDAY AND AGAIN BY THE MIDDLE OF NEXT WEEK. SEAS WILL
REMAIN HIGH THROUGH THE MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jan 19, 9:18 AM PST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
918 AM PST THU JAN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM AVALANCHE 2 E SANTIAM JUNCTION 44.44N 121.91W
01/19/2012 LINN OR LAW ENFORCEMENT
SNOWSLIDE NEAR MILE POST 76 ON U.S. HIGHWAY 20 NEAR HOGG
ROCK. HIGHWAY BLOCKED BOTH DIRECTIONS...COMMERCIAL TRUCK
STUCK.
&&
DELSONLocal storm report, Jan 19, 9:49 AM PST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
949 AM PST THU JAN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY SNOW GOVERNMENT CAMP 45.30N 121.77W
01/19/2012 M14.0 INCH CLACKAMAS OR PUBLIC
AT MOUNT HOOD SKI BOWL SITE NEAR GOVERNMENT CAMP...SNOW
FALL LAST 24 HOURS OF 14.0 INCHES. IN LAST 48 HOURS HAVE
RECEIVED 25.0 INCHES.
0900 AM HEAVY SNOW MOUNT HOOD 45.38N 121.70W
01/19/2012 M14.0 INCH CLACKAMAS OR PUBLIC
AT TIMBERLINE LODGE...SNOWFALL IN LAST 24 HOURS OF 14.0
INCHES. IN LAST 48 HOURS...21 INCHES.
0900 AM HEAVY SNOW MOUNT HOOD 45.38N 121.70W
01/19/2012 M14.0 INCH CLACKAMAS OR PUBLIC
AT MOUNT HOOD MEADOWS...14.0 INCHES OF SNOW IN LAST 24
HOURS. LAST 48 HOURS HAVE RECEIVED 44.0 INCHES.
&&
CROCKEYLocal storm report, Jan 19, 10:05 AM PST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1005 AM PST THU JAN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLOOD 5 S NEWPORT 44.56N 124.05W
01/19/2012 LINCOLN OR DEPT OF HIGHWAYS
EROSION ON NORTHBOUND HWY 101 HAS CLOSED NORTHBOUND LANE.
OREGON DOT WILL REPAIR...BUT WILL TAKE TIME. TRAVEL NOW
REDUCED TO ONE LANE WITH FLAGGERS.
1000 AM FLOOD CHITWOOD 44.65N 123.82W
01/19/2012 LINCOLN OR DEPT OF HIGHWAYS
HIGHWAY 20 NOW REDUCED TO ONE LANE DUE TO FLOODING.
&&
CROCKEYLocal storm report, Jan 19, 10:07 AM PST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
1007 AM PST THU JAN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLOOD 5 S NEWPORT 44.56N 124.05W
01/19/2012 LINCOLN OR DEPT OF HIGHWAYS
EROSION ON NORTHBOUND HWY 101 HAS CLOSED NORTHBOUND LANE.
OREGON DOT WILL REPAIR...BUT WILL TAKE TIME. TRAVEL NOW
REDUCED TO ONE LANE WITH FLAGGERS.
1000 AM FLOOD CHITWOOD 44.65N 123.82W
01/19/2012 LINCOLN OR DEPT OF HIGHWAYS
HIGHWAY 20 NOW REDUCED TO ONE LANE DUE TO FLOODING.
1005 AM FLOOD 17 W ALSEA 44.40N 123.91W
01/19/2012 LINCOLN OR DEPT OF HIGHWAYS
LANDSLIDE OCCURRED EARLIER THIS MORNING NEAR MILEPOST 23
ON HIGHWAY 34. HIGHWAY REMAINS CLOSED AT THIS TIME.
&&
CROCKEYLocal storm report, Jan 19, 10:18 AM PST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1018 AM PST THU JAN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM FLOOD 2 W TRIANGLE LAKE 44.17N 123.62W
01/19/2012 LANE OR DEPT OF HIGHWAYS
LANDSLIDE HAS CLOSED OREGON HWY 36.
&&
CROCKEYLocal storm report, Jan 19, 10:54 AM PST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1054 AM PST THU JAN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM ICE STORM W HOOD RIVER 45.71N 121.53W
01/19/2012 HOOD RIVER OR TRAINED SPOTTER
0.25 INCH ICE ACCUMULATION. TREE BRANCHES DOWN. CURRENTY
SLEET AND FREEZING RAIN.
&&
DELSONHigh Wind, North Oregon Cascades
- When
- January 19, 2:00 PM PST to 4:00 PM PST
- Where
- North Oregon Cascades forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Official NWS Observations
Strong winds were reported at Timberline Lodge with sustained wind of 65 kt and gusts to 96 kt. This sensor is located at 7000 feet, however it is reasonable to assume that winds of at least 65 kt were blowing at 6000 feet.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Washington, January 19, 20121 death · 2 injured · $7.0 million · 6 events
- Wildfire and High Wind in Nevada, January 19 to 21, 20121 death · 3 injured · $4.6 million · 73 kt wind · 2 events
- Debris Flows and Strong Wind in California, January 19 to 31, 2012$363,000 · 10 events
- Winter Storm in New York, January 19 to 20, 2012$45,000 · 2 events
- Winter Weather in Indiana, January 19, 201224 events
- High Wind in Wyoming, January 19 to 20, 2012$30,000 · 79 kt wind · 1 event
- Winter Storm and High Wind in Alaska, January 19 to 22, 201267 kt wind · 15 events
- Extreme Cold in Minnesota, January 19, 201212 events
- Winter Weather in Ohio, January 19 to 20, 201210 events
- Debris Flows in Oregon, January 19 to 20, 20129 events
- Winter Weather in Massachusetts, January 19 to 20, 20126 events
- Winter Weather in Rhode Island, January 19 to 20, 20125 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361133.